Alert archive / New York / Freeze Warnings in 2023

Freeze Warning 1, NWS Buffalo, NY

May 16, 2023Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this freeze warning at May 16, 2023, 1:35 PM EDT for Jefferson County, Lewis County, New York. It took effect at May 17, 2023, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 1:35 PM EDT (17:35 UTC)
In effect from
May 17, 2023, 2:00 AM EDT
Expired
May 17, 2023, 8:58 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS71 KBUF 161735
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
135 PM EDT Tue May 16 2023

NYZ007-008-170300-
/O.UPG.KBUF.FZ.A.0001.230517T0400Z-230517T1200Z/
/O.NEW.KBUF.FZ.W.0001.230517T0600Z-230517T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
135 PM EDT Tue May 16 2023

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

JLA
3 follow-up statements
327 
WWUS71 KBUF 170117
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
917 PM EDT Tue May 16 2023

NYZ007-008-171000-
/O.CON.KBUF.FZ.W.0001.230517T0600Z-230517T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
917 PM EDT Tue May 16 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 2 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Apffel
934 
WWUS71 KBUF 170753
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
353 AM EDT Wed May 17 2023

NYZ007-008-171600-
/O.NEW.KBUF.FZ.A.0002.230518T0300Z-230518T1200Z/
/O.CON.KBUF.FZ.W.0001.000000T0000Z-230517T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
353 AM EDT Wed May 17 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures in 
  the upper 20s. For the Freeze Watch, sub-freezing temperatures 
  in the mid to upper 20s possible.

* WHERE...Jefferson and Lewis counties.

* WHEN...For the Freeze Warning, until 9 AM EDT this morning. 
  For the Freeze Watch, from this evening through Thursday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-012>014-019>021-085-171600-
/O.NEW.KBUF.FZ.A.0002.230518T0300Z-230518T1200Z/
Oswego-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Warsaw, Geneseo, Canandaigua, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
353 AM EDT Wed May 17 2023

...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures 25 to 30 possible.

* WHERE...Oswego, Wyoming, Livingston, Ontario, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...From this evening through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TMA
129 
WWUS71 KBUF 171258
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
858 AM EDT Wed May 17 2023

NYZ007-008-172100-
/O.CAN.KBUF.FZ.W.0001.000000T0000Z-230517T1300Z/
/O.CON.KBUF.FZ.A.0002.230518T0300Z-230518T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
858 AM EDT Wed May 17 2023

...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...
...FREEZE WARNING IS CANCELLED...

* WHAT...Sub-freezing temperatures in the upper 20s possible.

* WHERE...Jefferson and Lewis counties.

* WHEN...From this evening through Thursday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-012>014-019>021-085-172100-
/O.CON.KBUF.FZ.A.0002.230518T0300Z-230518T1200Z/
Oswego-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Warsaw, Geneseo, Canandaigua, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
858 AM EDT Wed May 17 2023

...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s possible.

* WHERE...Oswego, Wyoming, Livingston, Ontario, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...From this evening through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

JLA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at May 16, 10:57 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 10:57 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1057 AM EDT Tue May 16 2023

.SYNOPSIS...
High pressure will continue to provide the region with fair dry
weather even through most of the afternoon. A sharp cold front will
bring the opportunity for some showers later this afternoon and
evening. Dry weather will return Wednesday, but it will be chilly
behind the departing cold front, with widespread frost possible
Wednesday night through early Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sharp cold front is pushing southward across the Ottawa Valley.
Ahead of the front we are seeing a mix of a few high clouds and
sunshine along with more elevated wildfire smoke. The smoke helped
to provide a beautiful sunrise this morning.

Spotty showers are across far southern Quebec and will start pushing
into the North Country in advance of the cold front by midday or
early afternoon. A better chance of showers will then sweep
southward with arrival of cold front late this afternoon into this
evening. Greatest coverage of showers will be across the North
Country into northern New York, though all areas will have at least
a chance of a passing shower as the front moves through, mainly
along and north of the Thruway late this afternoon into early this
evening. Southwest flow ahead of the front is strong and gusty
northeast of Lake Erie with gusts in 30-40 mph range and 20-30 mph
elsewhere. Temperatures will reach the lower to mid 70s inland from
the lakes ahead of the front while the strong winds will keep temps
from reaching out of the 60s. Behind the front, temperatures will
fall off quickly late in the day, especially for the North
Country.

Impressive cold advection continues tonight in the wake of the cold
front. A bit taken aback in how chilly it remains in the wake of the
front over Quebec this morning (lower 30s), even with a steady wind
and clouds. Given that, expect temperatures except along the
immediate lakeshores to drop into the 30s tonight. The wind and
clouds will limit frost though some could occur in the most
sheltered areas. Coldest temps will be east of Lake Ontario where
some spots will drop below 30. This is where the freeze watch is
still in effect. Think inland parts of western NY will have a low-
end shot of seeing lows toward freezing as well, though that may be
more of a stretch.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A deep longwave trough will be in place across the Northeast
with relatively cold and dry air across eastern Great Lakes
region. Surface high pressure over northern Ontario will move
south into the eastern Great Lakes region through Wednesday
night. Temperatures at 850mb will fall to -5C by Wednesday
making for a chilly mid-May day. High temperatures will reach
the low 50s Wednesday, roughly 15 degrees below normal. Further
more, lows Wednesday night will fall to near to below freezing
across the region. This will almost guarantee a freeze for
inland locations and frost for lower elevations Wednesday night.
Freeze/frost headlines are likely for most if not all counties
in western and north central NY.

High pressure remains across the region Thursday. Dry conditions
will continue with temperatures bouncing back to near normal with
highs in the 60s. Dry weather continues into Thursday night with
lows in the low to mid 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The next system will be near the Upper Great Lakes and will approach
the eastern Great Lakes region Friday. There remains timing concerns
with the main cold front. The GFS is the faster solution and
subsequently driving the NBM to bring rain showers as early as
Friday. Slowed this solution down with a 30-50% chance of rain
showers by Saturday. The cold front should be east of the region by
late Saturday night.

The pattern shifts Sunday into Monday with a longwave trough setting
up across the Great Lakes region and Northeast. A mostly dry cold
front may move through the region Sunday night into Monday.
Temperatures will start above normal on Friday and then slowly come
down to near normal by Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR will prevail through a good portion of today as high pressure
departs. A cold front will move south across the region later
this afternoon and evening, bringing with it a chance of
showers and possibly a few hours of MVFR CIGS. The shower
chances will arrive in the North Country (KART) first by early
afternoon, then progress south of Lake Ontario towards the rest
of the TAF sites late afternoon and evening (generally after
21Z). There is a low risk for MVFR CIGS behind the front.
However, if any MVFR CIGS do develop they will be short lived,
with a strong push of dry air moving south out of Canada and
allowing for clearing and a return to VFR late tonight.

Southwest winds will be quite gusty today ahead of the cold front.
Gusts of 15-25 knots will be common across the region, with gusts of
30-35 knots northeast of Lake Erie.

Southwest gusts at KBUF which have already reached near 30 knots may
approach 35 knots at times late this morning through mid to late
afternoon, producing significant crosswind component on runway 14/32.

Outlook...

Wednesday and Thursday...VFR.
Friday...Mainly VFR.
Saturday...MVFR to VFR. Chance of showers.
Sunday...Mainly VFR. Chance of showers.

&&

.MARINE...
High pressure ridge will drop across the Ohio Valley as a cold front
drops across southern Ontario and Quebec. Southwest winds will
increase on both lakes between these features, with Small Craft
Advisory conditions on Lake Erie and the eastern portion of Lake
Ontario, with very choppy conditions for the rest of Lake Ontario.

Once the front drops south across the area late this afternoon
and this evening, winds will shift northerly with additional small
craft extensions and headlines as outlined below for increasing
north/northeast winds.

&&

.FIRE WEATHER...
...NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY AND WEDNESDAY...

There will be increased risk for increased fire behavior
through Wednesday as many areas have not seen rainfall for at least
a week and the rainfall that occurs later today will be light and
spotty. Per our fire weather partners though most areas continue to
progress through green up, so this will limit the need for any fire
weather products, including fire weather watches or red flag
warnings. Special Weather Statements will continue to be issued to
highlight the near critical fire weather conditions.

The greatest fire weather risk today will be across the Southern
Tier where minimum relative humidity will drop to 15-20 percent and
wind gusts may reach 30 mph at times. Wednesday will be dry across
the entire area, though significantly cooler behind a cold front.
Minimum relative humidity will still drop to 20 percent while north
winds gust to 20 mph.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Watch from late tonight through Wednesday morning for
     NYZ007-008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 2 PM EDT Wednesday for LEZ040.
         Small Craft Advisory until 11 AM EDT Wednesday for LEZ041.
         Small Craft Advisory until 11 AM EDT Wednesday for
         LOZ045.
         Small Craft Advisory from 10 PM this evening to 11 AM EDT
         Wednesday for LOZ030-042.
         Small Craft Advisory from 10 PM this evening to 2 PM EDT
         Wednesday for LOZ043-044.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...Hitchcock/JLA/TMA
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/JLA/TMA
FIRE WEATHER...Hitchcock/JLA/TMA
Hazardous weather outlook, May 16, 5:18 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Tue May 16 2023

NYZ001>006-010-011-170930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-
518 AM EDT Tue May 16 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The combination of dry conditions and wind will create an elevated
risk for wildfire spread this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-170930-
Jefferson-Lewis-
518 AM EDT Tue May 16 2023

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

The combination of dry conditions and wind will create an elevated
risk for wildfire spread this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards for
Tuesday
night into early Wednesday morning.

   Freeze Watch.

A frost or freeze is possible again Wednesday night into early
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-170930-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
518 AM EDT Tue May 16 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The combination of dry conditions and wind will create an elevated
risk for wildfire spread on Tuesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible tonight into early Wednesday morning with a frost
or freeze possible again Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Tue May 16 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:14 AM EDTSmall Craft AdvisoryBUF33 hr

Nearby

Freeze Warnings in New York, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.